Alert archive / Iowa / Special Weather Statements in 2020
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 9, 2020, 12:49 PM CDT for Delaware County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 12:49 PM CDT (17:49 UTC)
- Expired
- Aug 9, 2020, 1:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291 WWUS83 KDVN 091749 SPSDVN Special Weather Statement National Weather Service Quad Cities IA/IL 1249 PM CDT Sun Aug 9 2020 IAC019-055-091830- Buchanan-Delaware- 1249 PM CDT Sun Aug 9 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES UNTIL 130 PM CDT... At 1248 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Arlington to near Quasqueton. Movement was northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Manchester, Edgewood, Winthrop, Quasqueton, Lamont, Greeley, Aurora, Dundee, Masonville, Winthrop Golf Course, Manchester Airport, Coffins Grove Park, Twin Bridges Park, Backbone State Park and Jakway Park. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4259 9127 4236 9176 4264 9178 4264 9127 TIME...MOT...LOC 1748Z 225DEG 25KT 4269 9172 4242 9170 $$ Speck
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:27 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 9, 12:27 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1227 PM CDT Sun Aug 9 2020 ...18z AVIATION UPDATE... .SYNOPSIS... Issued at 325 AM CDT Sun Aug 9 2020 A warm and muggy air mass is in place over our CWA early today, one the that will provide a 24 hour CAPE supply for any deep convection. Also in place is +12-13 C 700 mb temperatures, and that's the same EML/cap that held off storms yesterday. A weakness in that cap is found just to our south, where St. Louis is seeing weakly forced, but highly energetic storms training over that metro area. To the northwest, a ring of fire pattern has a progressive severe MCS cruising east/northeast from NE to MN. Both of these types of events are typical for hot and humid air masses in mid to late summer. Where hot and humidity (along with some drought conditions), butt up against damaging wind events on the north flank of the capping inversion and flash flood events within any weakness in it. && .SHORT TERM...(Today and Tonight) ISSUED AT 325 AM CDT Sun Aug 9 2020 ...Big CAP, Big CAPE, Big Heat Indices... The stout EML will continue with high confidence through early afternoon, and any convection will be found above it, limiting the potential strength of any cell to CAPE generally above the 500mb level. Winds in that layer are westerly at 20 to 30 kts, and thus, no real significant heavy rain threat exists there, vs a surface based storm which would be much slower moving. A dry day is by far more likely than wet through early afternoon. Heat will build today, and we might be the sweet spot between debris clouds north and south, and deep enough mixing to achieve heat index readings locally over 100. That said, all other surrounding offices are favoring holding on as they have good reasons to. Since we have only marginal criteria possibly being met in our forecast, we will hold off for now, but address the near advisory heat 95-100 HI in all other products/graphics today. Afternoon and evening storms... well, that might happen if: A strong cold pool can push into the north, resulting in stronger convergence, and pooling of dewpoints into the upper 70s. That could break the cap, and bring explosive storm growth, as surface based CAPE forecasts are in the 5000 to 6000 range! Shear is not strong, but any cold pool would potentially bring damaging winds through tonight. Various CAMs bring a linear MCS into our CWA between the late afternoon to the late evening, and while possible, the capping inversion will require storms to initiate on already evolved convection/cool pools. So, while the threat for strong to severe storms is there in our forecast, and widespread storms could happen with a cool pool driving them, we will keep pops low (for now). ERVIN .LONG TERM...(Monday through Saturday) ISSUED AT 325 AM CDT Sun Aug 9 2020 Monday...A uncertain and low confidence fcst day with quite a variance in all the 00z run model solutions in mesoscale to synoptics scale feature placement as well as thermodynamic and kinematic issues. But it is a potentially unsettled day with rounds of thunderstorms possible. Remnants of an MCS may linger through mid morning, if one manages to make it down acrs the area from the north Sunday night. Associated outflow, cool pools and an incoming frontal boundary itself will look to lay out somewhere acrs the region and be a focal point for more storm development during the afternoon to early evening as a short wave upper trof arrives from the MO RVR Valley. The models vary with MCS/convective generation zones from right overhead acrs the DVN CWA, to the south half of MO and toward the western OH RVR Valley. With extent of warm ridge acrs the lower to mid MS RVR Valley, feel a more northern convective flash point will occur and possibly lay out acrs at least the southern third to half of the DVN CWA monday afternoon. This placement also a happy medium or ensemble of the possibilities. Depending on the air mass recovery time from morning convective debris or lingering precip, the potential is for more ambient temps of at least mid to upper 80s and sfc DPTS in the low to mid 70s making for CAPEs of around 4K J/Kg. Shear profiles vary with the model solutions, but enough there with the high CAPEs to produce at least a marginal severe threat mainly for winds. Another round of high model indicated PWATs of near 2 inches fueling a heavy rainfall potential at high rates. A localized flash flood threat in areas with repeat activity or continued convergence by a southerly THTA-E rich LLJ on storm outflow-cool pools. Will adjust higher POPs more to the south later in the day and Monday evening. As for temps, lingering cloud debris, storm outflow or precip itself may limit warm up potential but the airmass supports more highs in the upper 80s to near 90. This with sfc DPTs possibly in the low to mid 70s or even higher if pooled along the boundaries, could make for 100+ degree heat index readings again if ambient temps allowed to recover. A later day and especially nighttime post-frontal push may allow for some lower 60s or even upper 50s in the north by Tue morning. Tuesday...With post-system sfc ridging sliding eastward into the western GRT LKS, this day may be mainly dry. North to northeasterly boundary layer fetch will advect drier, less humid conditions making for a more comfortable day. Highs in the low to mid 80s. A low chance for some elevated showers/storms moving acrs the southern CWA late Tue night induced by warm air advection aloft on a nocturnal LLVL jet. The 00z ECMWF is more bullish with this potential than either the 00z GFS or NAM. The american models are cooler with overnight lows as well(probably from mainly clear skies and light winds over drier sfc DPTs) with lower 60s and some 50s by Wed morning. Wednesday through Saturday...Longer range solutions and fcst upper jet ensembles suggest that a partial blocking upper pattern will develop acrs the mid MS RVR Valley to the western GRT LKS, which could steer clear/align the local CWA in between the main precip producing processes mid to late week. But again the blend still loads plenty of CHC POPs day to day as of now, but will try to find areas to trim back or reduce. No real signs of sustained air mass influx from the north enough to prevent a temp outlook that looks to remain above normal for much of the extended period. ..12.. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1225 PM CDT Sun Aug 9 2020 Clouds resulting from low-level warm air advection will persist through the afternoon with scattered to broken MVFR ceilings expected for all terminals. The clouds will slowly diminish through the late afternoon with conditions mainly VFR through tonight. A shower or thunderstorm will be possible during the period, but guidance remains in extremely poor agreement of development due to a cap of warm air aloft. For this reason, did not include continued mention in this TAF. Monday morning, low clouds will likely return with a renewed push of warm air advection for KDBQ/KMLI/KCID, and have trended with a scattered MVFR ceiling. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...12 AVIATION...Speck
Hazardous weather outlook, Aug 9, 4:06 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 406 AM CDT Sun Aug 9 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 406 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Hot and humid conditions will increase today, with heat index levels this afternoon and early evening ranging from 95 to 100. Some spots may exceed 100 heat index this afternoon, and a heat advisory may be required. In any case, those outside working should plan on frequent breaks and make sure to drink plenty of water. The Storm Prediction Center is forecasting a Slight risk for severe storms in areas north of Interstate 80 through tonight, and a marginal risk farther south. While a warm layer of air above the ground may prevent storms from forming today and tonight, there is a chance that storms over Minnesota build south towards the area this afternoon and evening. If that happens, then these storms will bring the threat of damaging winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There will be a chance for more thunderstorms on Monday and Monday evening. Strong to severe thunderstorms will be possible with damaging wind and large hail the primary threats. Locally heavy rainfall and flash flooding in areas that experience repeated thunderstorms will also be a concern. The Storm Prediction Center has a marginal risk of severe thunderstorms across most of the Outlook Area for Monday. There will be periodic chances for thunderstorms from Tuesday night through Friday, but severe weather potential appears low at this time. Very warm and humid conditions will continue on Monday with heat index readings ranging from the mid 90s to near 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. Ervin/12
In the hours before
Special weather statement, Aug 9, 8:06 AM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
806 AM CDT Sun Aug 9 2020
IAC011-019-091345-
Buchanan-Benton-
806 AM CDT Sun Aug 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN BUCHANAN AND
NORTHERN BENTON COUNTIES UNTIL 845 AM CDT...
At 806 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tripoli to near Dysart. Movement was
east at 25 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Independence, Jesup, Urbana, Fairbank, Hazleton, Brandon, Rowley,
Mount Auburn, Lime Creek County Park, Wapsipinicon Golf Course,
Rodgers Park, Fontana County Park, Littleton, Buchanan County
Fairgrounds, Otterville, Spencers Grove, Minne Estema Park,
Independence Airport, Wildcat Bluff Park and Fontana Park.
This includes Interstate 380 between mile markers 40 and 55.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4219 9184 4218 9230 4230 9230 4230 9206
4247 9206 4247 9208 4264 9208 4264 9183
TIME...MOT...LOC 1306Z 274DEG 23KT 4283 9230 4220 9228
SpeckSpecial weather statement, Aug 9, 8:39 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
839 AM CDT Sun Aug 9 2020
IAC019-091445-
Buchanan-
839 AM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN COUNTY UNTIL 945 AM
CDT...
At 839 AM CDT, a strong thunderstorm was located over Jesup, or 11
miles west of Independence, moving east at 20 mph.
Winds of 40 to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Independence, Jesup, Fairbank, Winthrop, Hazleton, Quasqueton,
Lamont, Brandon, Rowley, Aurora, Stanley, Lime Creek County Park,
Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park,
Littleton, Monti, Buchanan County Fairgrounds, Otterville and
Independence Airport.
This includes Interstate 380 between mile markers 49 and 55.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9161 4230 9160 4230 9206 4247 9206
4247 9208 4264 9208
TIME...MOT...LOC 1339Z 270DEG 18KT 4243 9210
SpeckSpecial weather statement, Aug 9, 9:16 AM CDT, 3 hours 33 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 916 AM CDT Sun Aug 9 2020 IAC055-091500- Delaware- 916 AM CDT Sun Aug 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT DELAWARE COUNTY UNTIL 1000 AM CDT... At 916 AM CDT, a strong thunderstorm was located near Masonville, or 9 miles west of Manchester, moving east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Manchester, Dyersville, Edgewood, Earlville, Hopkinton, Delhi, Colesburg, Ryan, Greeley, Dundee, Delaware, Masonville, Oneida, Robinson, Delaware County Fairgrounds, Manchester Airport, Coffins Grove Park, Twin Bridges Park, Buck Creek and Baileys Ford Park. LAT...LON 4230 9113 4230 9160 4264 9160 4265 9114 TIME...MOT...LOC 1416Z 270DEG 18KT 4246 9165 Speck
Special weather statement, Aug 9, 9:55 AM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
955 AM CDT Sun Aug 9 2020
IAC055-061-091600-
Dubuque-Delaware-
955 AM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT DUBUQUE AND NORTHEASTERN
DELAWARE COUNTIES UNTIL 1100 AM CDT...
At 955 AM CDT, a strong thunderstorm was located over Earlville, or
10 miles east of Manchester, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, Farley, Peosta, Earlville, New
Vienna, Colesburg, Holy Cross, Luxemburg, Rickardsville, Sherrill,
Centralia, Sageville, Balltown, Bankston, Durango, Graf and Dubuque
Regional Airport.
LAT...LON 4264 9072 4263 9070 4258 9068 4239 9067
4245 9131 4265 9134 4265 9090 4267 9089
TIME...MOT...LOC 1455Z 273DEG 17KT 4252 9126
SpeckSpecial weather statement, Aug 9, 12:49 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 1249 PM CDT Sun Aug 9 2020 IAC019-055-091830- Buchanan-Delaware- 1249 PM CDT Sun Aug 9 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES UNTIL 130 PM CDT... At 1248 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Arlington to near Quasqueton. Movement was northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Manchester, Edgewood, Winthrop, Quasqueton, Lamont, Greeley, Aurora, Dundee, Masonville, Winthrop Golf Course, Manchester Airport, Coffins Grove Park, Twin Bridges Park, Backbone State Park and Jakway Park. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4259 9127 4236 9176 4264 9178 4264 9127 TIME...MOT...LOC 1748Z 225DEG 25KT 4269 9172 4242 9170 Speck
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:06 AM CDT | Special Weather Statement | DVN | Buchanan | 39 min |
| Aug 9, 8:39 AM CDT | Special Weather Statement | DVN | Buchanan | 66 min |
| Aug 9, 9:16 AM CDT | Special Weather Statement | DVN | Delaware | 44 min |
| Aug 9, 9:55 AM CDT | Special Weather Statement | DVN | Dubuque | 65 min |
| Aug 9, 1:28 PM CDT | Special Weather Statement | DVN | Delaware | 47 min |
| Aug 9, 5:23 PM CDT | Special Weather Statement | DVN | Stephenson | 7 min |
Nearby
Special Weather Statements in Iowa, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.